• Systemic corticosteroids are effective in the treatment of acute asthma, but the optimal schedule for steroid withdrawal following an asthma exacerbation has not been determined. This study was designed to test the hypothesis that tapering the corticosteroid dosage over a longer period of time reduces the number of reexacerbations. Non-steroid-dependent adult men hospitalized for asthma exacerbations during a one-year period (n = 43) were randomly assigned to corticosteroid tapering regimens of one or seven weeks, following an eight-day course of high-dose corticosteroid therapy. There were no significant differences between the long-taper and short-taper groups in rate of reexacerbation (41% vs 52%) or readmission (22% vs 21%) during the 12-week study period. Patients who did not have a reexacerbation during the 12 weeks were evaluated with spirometry, with no significant differences occurring between the two groups. More patients in the long-taper group reported corticosteroid side effects (41% vs 14%). Patients who required mechanical ventilation during the initial hospitalization (n = 7), or who reported more than two days of worse than usual dyspnea in the 12-week period (n = 20), had high rates of reexacerbation (86% and 80%, respectively). These results provide reasonable certainty (90%) that a long taper does not result in a large reduction (50% or more) in reexacerbations compared with a short taper. We conclude that the relapse rate is high in this population regardless of the corticosteroid tapering regimen used, and that a long taper does not appear to provide enough benefit to justify its routine use.
(Arch Intern Med 1987;147:2201-2203)
Lederle FA, Pluhar RE, Joseph AM, Niewoehner DE. Tapering of Corticosteroid Therapy Following Exacerbation of Asthma: A Randomized, Double-blind, Placebo-Controlled Trial. Arch Intern Med. 1987;147(12):2201–2203. doi:10.1001/archinte.1987.00370120137023
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: